Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Blacksburg, VA

June 3, 1998Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 1998, 6:10 PM EDT for Rockingham County, North Carolina. It was in force for 60 min. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1998, 6:10 PM EDT (22:10 UTC)
Expired
Jun 3, 1998, 7:10 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:30 PM EDTHail 0.88Eden, NC
Jun 3, 6:30 PM EDTHail 1.5Wentworth, NC
Jun 3, 6:40 PM EDTHail 2Reidsville, NC
Jun 3, 6:44 PM EDTHail 1Reidsville, NC
Jun 3, 6:48 PM EDTHail 2.25Reidsville, NC
Jun 3, 6:50 PM EDTHail 2.75Reidsville, NC
Jun 3, 6:50 PM EDTHail 1.25Reidsville, NC
Jun 3, 6:50 PM EDTThunderstorm WindReidsville, NC
Jun 3, 6:51 PM EDTHail 2.5Reidsville, NC
Jun 3, 7:00 PM EDTHail 1.5Reidsville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 5:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2315 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS01 KRNK 032209 RRA
SVRRNK
NCC157-032310-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT WED JUN 3 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA.

* UNTIL 710 PM EDT.

* AT 610 PM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH SOUTHWEST OF
  MARTINSVILLE OR 3 MILES NORTHWEST OF STONEVILLE MOVING EAST
  SOUTHEAST AT 40 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  STONEVILLE                      AROUND 615 PM EDT..
  EDEN                            AROUND 625 PM EDT..
  WENTWORTH                       AROUND 625 PM EDT..
  DRAPER                          AROUND 630 PM EDT..

<< CALL TO ACTION >> A TORNADO WATCH IS ALSO IN EFFECT FOR THE
WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MOVE
INSIDE AND STAY AWAY FROM WINDOWS.

ALSO...THIS STORM HAS A HISTORY OF PRODUCING ONE INCH HAIL.

.END/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:00 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 4:00 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EST WED JUN 3 1998

SORRY FOR THE DELAY...DIDNT GO OUT WHEN I THOUGHT I SENT IT.

DISCUSSION...
***KFCX RDA STILL UP AND LOOKING OK***
SFC FRNT REMAINING TO THE SOUTH IN NRN NC AND NW FLOW PROVIDING LTL
MORE DOWNSLOPE TDY THEN YDAY...ALTOGETHER KEEPING THINGS QUITE SO
FAR.  TEMPS HAVE WARMED VERY NICELY AND DWPTS HAVE SNUCK UP A LTL.
STILL BLV SOME CONVECTION COULD DEVELOP ALONG THE FRNT IN NC MTNS
LATE THIS AFT...AS WELL AS PTS WESTWD...AND SPILL INTO THE REMAINDER
OF MAINLY THE SRN HALF OF RNK CWA DURING THE EVE HRS.  SPC COMING
OUT WITH TOR WATCH TO CLIP EXTRM SW CRNR OF CWA AND THIS LOOKS OK
GIVEN DEVELOPMENT IN SRN KY WHERE FRNT HAS LIFTED A LTL FRTHR NORTH.

OVERALL PTRN DOMINATED BY STATIONARY FRNT WITH TRIGGERS PROVIDED BY
S/WVS IN WRLY FLOW...BUT TIMING S/WVS VERY TRICKY. MDLS ALL IN
DECENT AGRMNT WITH NOT MVG THE FRNT MUCH UNTIL MAYBE LATE FRI WITH
SOME BLDG OF THE RDG AND NORTHWARD MVMT. WOULD LIKE TO SEE MORE OF A
RDG NOW TO SUPPORT OVERNIGHT MCS SCENARIO SPC DISCUSSES BUT THAT LKLY
TO STAY CLOSER TO FRNT. WITH THE XCPTN OF TMRW EPCT LATE AFT INTO EVE
WILL BE BEST TIMING NEXT CUPL DAYS...WITH SOME DYNAMICS FROM 12Z TO
18Z OVR WRN HALF OF CWA FOR A CHC MOST OF THE DAY...AND WITH 850
FLOW WSW INSTEAD OF WNW SOME WEAK OVERUNNING COULD BRING SHWRS A LTL
FURTHER N OF THE FRNT. THEREFORE WOULD LIKE TO SEE AT LEAST LOW CHC
POPS FOR NRN PARTS TMRW...PRETTY MUCH ALL DAY...AND HIGH CHC TO LKLY
POPS CLOSER TO FRNT IN SRN VA AND NW NC...NC MTNS MAY BE BEST PLACE
TO GO LKLY THURS.  GOOD CHC POPS PRBLY IN ORDER THRU FRI AND GUIDANCE
SUPPORTS THESE KINDS OF NUMBERS.

ROA 63/77/62/78 3555
LYH 60/77/60/78 2445
DAN 67/83/65/84 4555
BLF 59/72/59/73 3555
RNK 60/75/60/76 3555
BOO 55/71/56/73 5655

KEIGHTON

In the hours before

Special weather statement, Jun 3, 5:03 PM EDT, 1 hour 7 minutes before
VAZ010>017-022-032>034-043>046-058-059-040105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT WED JUN 3 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA. THE WATCH COVERS
ALL AREAS FROM PULASKI...BLACKSBURG...ROANOKE...BEDFORD...
LYNCHBURG AND APPOMATTOX SOUTHWARD TO THE NORTH CAROLINA BORDER.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MOVING INTO FAR SOUTHWEST
VIRGINIA AT 500 PM WILL CONTINUE TO MOVE EASTWARD INTO THE NEW
RIVER VALLEY BETWEEN 500 AND 700 PM...AND EAST OF THE BLUE RIDGE
AFTER 600 PM THIS EVENING. SOME OF THESE STORMS WILL HAVE DAMAGING
WIND AND LARGE HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

JJ
Special weather statement, Jun 3, 5:09 PM EDT, 1 hour 1 minute before
NCZ001>006-018>020-040110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT WED JUN 3 1998

...TORNADO WATCH UNTIL 1100 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHWESTERN NORTH CAROLINA...AND INCLUDES THE FOLLOWING COUNTIES:
ALLEGHANY...ASHE...CASWELL...ROCKINGHAM...STOKES...SURRY...WATAUGA
...WILKES AND YADKIN.

SCATTERED STRONG TO SEVERE THUNDERSTORMS IN FAR SOUTHWEST VIRGINIA
AND EASTERN TENNESSEE WILL BE MOVING INTO THE NORTHWESTERN NORTH
CAROLINA BETWEEN 530 AND 730 PM. A FEW OF THESE STORMS ARE EXPECTED
TO HAVE DAMAGING WINDS AND LARGE HAIL...AND THERE IS A CHANCE THAT
THEY MAY SPAWN TORNADOES.

REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

JJ
Local storm report, Jun 3, 5:20 PM EDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

450 PM     WYTHEVILLE                VA   1.75 INCH HAIL
06/03/98   WYTHE                          GOLFBALL SIZE HAIL REPORTED
                                          BY SPOTTER.

450 PM     MAX MEADOWS               VA   0.88 INCH HAIL
06/03/98   WYTHE                          NICKEL SIZE HAIL REPORTED
                                          BY SPOTTER

453 PM     WYTHEVILLE                VA   0.75 INCH HAIL
06/03/98   WYTHE                          DIME SIZE HAIL REPORTED
                                          BY HAM RADIO OPERATOR
                                          AT I-81 AND RTE 52.
Local storm report, Jun 3, 5:25 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     WYTHEVILLE                VA   2.00 INCH HAIL
06/03/98   WYTHE                          REPORTED BY SPOTTER

500 PM     MAX MEADOWS               VA   1.25 INCH HAIL
06/03/98   WYTHE                          HAL-DOLLAR SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Jun 3, 5:25 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

500 PM     WYTHEVILLE                VA   2.00 INCH HAIL
06/03/98   WYTHE                          REPORTED BY SPOTTER

500 PM     MAX MEADOWS               VA   1.25 INCH HAIL
06/03/98   WYTHE                          HAL-DOLLAR SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Jun 3, 5:57 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED JUN 3 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

551 PM     STUART                    VA   1.00 INCH HAIL
06/03/98   WYTHE                          RADIO STATION REPORTED
                                          QUARTER-SIZED HAIL

SJK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:59 PM EDTSevere Thunderstorm WarningRNKStokes51 min
Jun 3, 6:26 PM EDTTornado WarningRNKRockingham44 min
Jun 3, 6:52 PM EDTSevere Thunderstorm WarningRNKCaswell33 min
Jun 3, 7:45 PM EDTSevere Thunderstorm WarningRNKAshe50 min
Jun 3, 7:48 PM EDTTornado WarningRNKAshe52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.